Georgia, 2017

Tornadoes in Georgia, May 1, 2017

May 1, 2017 · NWS FFC · 2 events in 2 counties and zones

Despite very limited and weak instability across the region, strong low-level shear associated with a deep upper-level low and strong surface cold front managed to produce a couple of weak, short-lived, tornadoes in central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Despite very limited and weak instability across the region, strong low-level shear associated with a deep upper-level low and strong surface cold front managed to produce a couple of weak, short-lived, tornadoes in central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 1, 6:35 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, May 1, 6:35 AM EST, 2 hours 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
735 AM EDT Mon May 1 2017

.SHORT TERM /Today through Tuesday/...
Still a bit of uncertainty concerning the severe thunderstorm
potential across north and central Georgia. Main band of convection
along and just ahead of the cold front is approaching the northwest
and west currently and steady progress should sweep it east across
the forecast area through this afternoon. Although there is still a
strong low-level jet associated with the system, the northwestern
1/3 of the forecast area will see the main impacts this morning
while instability is quite limited. With the strong low-level jet,
an isolated severe thunderstorm cannot be ruled out through the
early morning, but chances will be minimal. We should see a gradual
increase in instability as the system moves east during the day with
CAPE values building at least into the 1000-1500 j/kg range. Best
low-level shear shifts north and east of the forecast area at this
same time, but is more than sufficient across the region to support
the marginal to slight SPC severe risk across the southern and
eastern 2/3 of the area. Lapse rates are weak so main threats would
continue to be damaging winds and isolated tornadoes.

The majority of the area should see prevailing surface winds remain
below advisory levels through the day today, however the strong low-
level jet is still expected to impact the higher terrain of the
north Georgia mountains. No changes are planned for the Wind
Advisory at this time.

Drier and milder airmass settles into the region tonight through
Tuesday behind this system with clearing skies, diminishing winds
and more seasonal temperatures.

20

.LONG TERM /Tuesday Night through Sunday/...
High pressure will move offshore by early Wednesday as a strong low
pressure system and front move into the Lower Mississippi River
Valley. This system will continue to move eastward and begin to
impact western portions of the CWFA by later on Wednesday. The
actual cold front is still on track to move through on Thursday.
Showers will linger on the backside of the system through Friday. A
dry and pleasant weekend is on tap, with below normal temperatures
still forecast.

Showers and thunderstorms are still expected along and ahead of the
cold front later Wednesday night and well into Thursday. The GFS has
decreased the surface instability with this system for this run. A
few hundred Joules of CAPE are still available, mainly south of I-
20, but the values are significantly less than yesterday. Both the
ECMWF and GFS have decent lapse rates and good upper divergence.
Shear is marginal, but would be enough. So, still not ruling out the
potential for a few strong and possibly isolated severe
thunderstorms. It's still too early to nail down timing and
coverage.

An deep upper trough will linger across the SE US through much of
the weekend. A few showers should linger into Friday, but the
remainder of the weekend should mostly be dry. Cooler than normal
temps are expected for the weekend, with overnight lows potentially
in the 40s Friday night/Saturday morning.

NListemaa

&&

.AVIATION...
12Z Update...

Mainly MVFR conditions to start this forecast period, persisting
through 16-18Z. Main band of convection across the west and north at
this time impacting the Atlanta metro and KCSG TAF sites through 15Z
and the KAHN/KMCN TAF sites in the 14-19Z time frame. South-
Southwesterly winds in the 8-12kt range w/ gusts 17-22kt. Winds
become increasingly westerly and further increase into the 12-14kt
range w/ gusts 20-25kt by 14-16Z most areas before diminishing into
the 7-12kt range 20-24Z.

//ATL Confidence...12Z Update...

Medium to high on all elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          78  53  80  54 /  80  10   5   5
Atlanta         77  53  78  58 /  80   5   0   5
Blairsville     74  48  74  49 /  80   5   5   5
Cartersville    76  50  78  54 /  90   5   5   5
Columbus        78  54  82  58 /  80   5   5   5
Gainesville     76  53  77  55 /  80   5   5   5
Macon           79  52  82  54 /  70  10   5   0
Rome            75  49  78  53 /  90   5   5   5
Peachtree City  77  51  79  53 /  80   5   0   0
Vidalia         83  58  84  58 /  70  30   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM EDT this afternoon for the following
zones: Catoosa...Dade...Dawson...Fannin...Gilmer...Lumpkin...
Murray...Pickens...Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...20
LONG TERM....NListemaa
AVIATION...20
Hazardous weather outlook, May 1, 4:17 AM EST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
517 AM EDT Mon May 1 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
517 AM EDT Mon May 1 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A line of showers and thunderstorms, associated with a potent
weather system, is expected to impact portions North and Central
Georgia today. Isolated to scattered severe thunderstorms are
possible within this line. The primary mode of severe weather will
be damaging wind gusts up to 60 MPH. Isolated brief tornadoes
cannot be ruled out.

A Wind Advisory is in effect for the higher terrain of north
Georgia through 4 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Another potent weather system is expected to impact the region
Wednesday Night through Thursday. This system will bring another
round of thunderstorms to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 1, 8:31 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
931 AM EDT MON MAY 1 2017

GAZ078-089-090-102-011430-
Chattahoochee GA-Harris GA-Stewart GA-Muscogee GA-
931 AM EDT MON MAY 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTAHOOCHEE...SOUTHEASTERN
HARRIS...STEWART AND MUSCOGEE COUNTIES UNTIL 1030 AM EDT...

At 930 AM EDT...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from near
Parkmanville to near Hawkinsville...and moving northeast at 40 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...the
           leading edge of this line of storms has also exhibited
           areas of localized rotation. A brief tornado could
           quickly form.

Some locations in the path of these storms include
Lumpkin, Hamilton, Cusseta, Waverly Hall, North Fort Benning, Bibb
City, Upatoi, Fort Benning/lawson Army Air Fld, Ellerslie, Laurel
Hills, Green Island Hills, Westville, Vista Terrace, Cataula,
Columbus Metropolitan Airport, Jamestown/south Fort Benning,
Brooklyn, Renfroe, Rose Hill and Manta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3193 8493 3197 8496 3198 8496 3199 8507
      3209 8504 3213 8506 3222 8498 3226 8489
      3233 8501 3243 8496 3260 8508 3278 8489
      3264 8469 3256 8469 3256 8467 3252 8469
      3253 8464 3249 8466 3220 8466 3192 8486
TIME...MOT...LOC 1330Z 236DEG 34KT 3238 8522 3203 8516

WIND...50MPH

The radar

The Maxwell AFB radar (KMXX), 84 km away, was scanning. The volume nearest the first event began at 14:04 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Chattahoochee

When
May 1, 9:07 AM EST to 9:08 AM EST
Where
Chattahoochee County, 1.46 mi ESE of Shack to 1.55 mi ESE of Shack
Rating
EF0
Path length
0.46 mi
Path width
50 yd
Property damage
$12,000
Reported by
Other Federal Agency
Coordinates
32.340, -84.928

A weak, short-lived tornado touched down on a remote section of the Ft. Benning Army Reservation. Due to the sensitive nature of the location, a National Weather Service survey team could not access the site, however official from Ft. Benning flew over the site and provided the NWS office with positions for the start and end points as well as photos and descriptions of the damage. From this, the NWS determined that an EF0 tornado, with maximum wind speeds of 80 MPH and a maximum path width of 50 yards, travelled just under a half of a mile snapping and uprooting trees. [05/01/17: Tornado #1 County #1/1, EF-0, Chattahoochee, 2017:068].

Tornado, Forsyth

When
May 1, 9:24 AM EST to 9:28 AM EST
Where
Forsyth County, 2 mi E of Ducktown to 2.8 mi SW of Matt
Rating
EF0
Path length
2.36 mi
Path width
150 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.253, -84.215

A National Weather Service survey team found that an EF0 tornado with maximum wind speeds of 80 MPH and a maximum path width of 150 yards travelled just under 2.5 miles across a portion of northwest Forsyth County. The tornado touched down along McConnell Road south of the Sawnee Mountain Park where it broke numerous small to medium tree branches. This type of damage continued as the tornado moved northeast across Bridgeshaw Drive and Watson Road. As the tornado moved along Pleasant Grove Road, it intensified slightly, snapping or uprooting several trees. One of these trees fell onto a mobile home. The tornado lifted shortly after this near the intersection of Pleasant Grove Road and Doctor Bramblett Road. No injuries were reported. [05/01/17: Tornado #2, County #1/1, EF-0, Forsyth, 2017:069].

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyThe tornado archive for Georgia, 2017Warnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701336, 701343.